Pennsylvania, 2012

Lake-Effect Snow in Pennsylvania, February 25, 2012

February 25, 2012 · NWS CLE · 1 event in 1 county or zone

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop before daybreak on February 25th. The snow showers continued into the evening hours and then quickly dissipated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop before daybreak on February 25th. The snow showers continued into the evening hours and then quickly dissipated. Over 6 inches of snow fell on much of Crawford County with a peak of 8.0 inches at Atlantic. West to northwest winds gusted to as much as 30 mph during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 25, 12:19 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 25, 12:19 AM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1219 AM EST SAT FEB 25 2012

.SYNOPSIS...
LOW PRESSURE NEAR OTTAWA WILL MOVE TO THE CANADIAN MARITIMES ON
SATURDAY AS HIGH PRESSURE BUILDS INTO THE WESTERN GREAT LAKES AND
OHIO VALLEY. THE HIGH PRESSURE AREA WILL BUILD OVER THE REGION ON
SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LAKE EFFECT SNOW BANDS DEVELOPING ACROSS THE AREA THIS MORNING AND
WILL CONTINUE THROUGH THE REST OF THE NIGHT.

AS SURFACE TROUGH ROTATES THROUGH THE REGION...FLOW SHOULD BECOME
MORE WESTERLY AS THE NIGHT PROGRESSES. STILL EXPECTING GREATEST
SNOW ACCUMULATIONS IN THE EXTREME EAST.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
LAKE EFFECT SNOW WILL BE UNDERWAY EARLY SATURDAY MORNING WITH A
GRADUAL DECREASE IN COVERAGE AND INTENSITY DURING THE DAY AS DRIER
AIR GRADUALLY FILTERS INTO THE REGION. THE MORE INTENSE UPWARD
MOTION IS CONFINED BELOW 4000 FT WHICH IS BELOW THE OPTIMAL SNOW
GROWTH TEMPERATURE. THIS WILL LIMIT SNOWFALL. EXPECT SNOWFALL
ACCUMULATION IN NW PA OF 3-4 INCHES WITH ISOLATED 5 INCH AMOUNTS
IN THE HIGHER TERRAIN.

LINGERING SNOW SHOWERS WILL END SATURDAY EVENING AS HIGH PRESSURE
BUILDS INTO THE REGION AND THE TEMPERATURE INVERSION DEVELOPS AND
WINDS DECREASE.

FAIR WEATHER IS EXPECTED SUNDAY AND MONDAY WITH A WARMING TREND.
DESPITE WARMING ALOFT SUNDAY AFTERNOON HIGH TEMPERATURES WILL BE
REACHED BEFORE PEAK WARMING AT 850 ARRIVES BY 00Z MONDAY. MAV
GUIDANCE SEEMS REASONABLE. WARMER READINGS ARE EXPECTED MONDAY.
MEX GUIDANCE SEEMS REASONABLE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE PERIOD WILL BEGIN WITH HIGH PRESSURE OVER THE REGION.  THE GFS
DEVELOPS A STORM SYSTEM TO THE WEST OF THE FORECAST AREA TUESDAY
NIGHT.  THIS SYSTEM WILL MOVE WEST OF THE AREA ON WEDNESDAY PLACING
MOST THE REGION IN THE WARM SECTOR. HIGH TEMPERATURES TUE AND WED
SHOULD REACH THE 50S FOR MOST AREAS. SCATTERED RAIN IS LIKELY ON
WEDNESDAY AS THE STORM APPROACHES.  AS THE LOW MOVES TO THE
NORTHEAST WEDNESDAY NIGHT...RAIN SHOWERS WILL CHANGE TO SCATTERED
SNOW SHOWERS.  850MB TEMPERATURES ARE MARGINAL FOR LAKE EFFECT BUT
THE OVERALL PATTERN WILL REMAIN UNSETTLED.  I WILL KEEP SCATTERED
SNOW SHOWERS IN THE FORECAST THROUGH FRIDAY.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
LATEST MODEL RUN SLOWER KICKING TROUGH OUT TOMORROW. EXPECT LAKE
EFFECT BANDS OFF MICHIGAN AND ERIE TO CONTINUE THROUGH THE
OVERNIGHT HOURS. MANY MVFR CONDITIONS WITH IFR IN THE HEAVIER BANDS.
ALSO EXPECT GUSTY WEST WINDS TO CONTINUE INTO TOMORROW AFTERNOON.

OUTLOOK...PERIODS OF NON-VFR LIKELY SATURDAY THROUGH SATURDAY
NIGHT.

&&

.MARINE...
LOW PRESSURE WILL BE TRACKING NORTHEAST OUT OF ONTARIO CANADA TO
NEW ENGLAND TONIGHT. GALES WILL CONTINUE ACROSS THE EAST TWO
THIRDS TONIGHT AND INTO SATURDAY MORNING. THERE IS SOME CHANCE
THAT THEY MAY CONTINUE TO FLIRT WITH GALES INTO EARLY SATURDAY
AFTERNOON. OTHERWISE SMALL CRAFT CONTINUES ACROSS THE WEST ALONG
WITH A LOW WATER ADVISORY THROUGH THIS EVENING. WATER LEVELS IN
WESTERN BASIN NEAR THE CRITICAL MARK UNTIL WINDS DIMINISH SOME.

WEST WINDS WILL START TO DIMINISH MORE SUBSTANTIALLY SATURDAY
NIGHT WITH HIGH PRESSURE BEGINNING TO BUILD OVER THE LAKE. WE WILL
HAVE SOUTHERLY FLOW SUNDAY NIGHT AND A COLD FRONT WILL CROSS THE
LAKE MONDAY AFTERNOON/EVENING. HIGH PRESSURE AND NORTHERLY FLOW
WILL BE BRIEF MONDAY NIGHT. ANOTHER LARGE LOW WILL MAKE ITS WAY TO
THE GREAT LAKES FOR MID WEEK. SOUTH TO SOUTHWEST FLOW TUESDAY INTO
WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     PAZ001>003.
MARINE...GALE WARNING UNTIL 10 AM EST THIS MORNING FOR LEZ061-144>149-
     164>169.
     SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR LEZ142-
     143.

&&

SYNOPSIS...REL
NEAR TERM...LOMBARDY
SHORT TERM...REL
LONG TERM...GARNET
AVIATION...DJB
MARINE...OUDEMAN
Hazardous weather outlook, Feb 24, 7:14 PM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
714 PM EST FRI FEB 24 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-260015-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-
714 PM EST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ001>003-260015-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
714 PM EST FRI FEB 24 2012

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142-143-162-163-260015-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
714 PM EST FRI FEB 24 2012

...LOW WATER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ144-164-260015-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
714 PM EST FRI FEB 24 2012

...GALE WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-145>149-165>169-260015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
714 PM EST FRI FEB 24 2012

...GALE WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 24, 10:42 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1042 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND DMG TIFFIN                  41.12N 83.18W
02/24/2012                   SENECA             OH   COUNTY OFFICIAL

            MANY POWER LINES DOWN ACROSS THE COUNTY.

1200 PM     NON-TSTM WND DMG BROADVIEW HEIGHTS       41.32N 81.68W
02/24/2012                   CUYAHOGA           OH   LAW ENFORCEMENT

            A FEW TREES AND POWERLINES DOWN.

1200 PM     NON-TSTM WND DMG ASHLAND                 40.87N 82.32W
02/24/2012                   ASHLAND            OH   LAW ENFORCEMENT

            A FEW LARGE LIMBS DOWN.

1200 PM     NON-TSTM WND DMG MEDINA                  41.14N 81.87W
02/24/2012                   MEDINA             OH   LAW ENFORCEMENT

            TREE DOWN.

1200 PM     NON-TSTM WND DMG MEDINA                  41.14N 81.87W
02/24/2012                   MEDINA             OH   LAW ENFORCEMENT

            A FEW POWER LINES DOWN ACROSS THE COUNTY.

1200 PM     NON-TSTM WND DMG GALION                  40.73N 82.79W
02/24/2012                   CRAWFORD           OH   LAW ENFORCEMENT

            SOME POWER LINES KNOCKED DOWN.

1200 PM     NON-TSTM WND DMG BEDFORD                 41.39N 81.54W
02/24/2012                   CUYAHOGA           OH   LAW ENFORCEMENT

            A FEW TREES AND POWERLINES DOWN.

1230 PM     NON-TSTM WND DMG MILLERSBURG             40.55N 81.92W
02/24/2012                   HOLMES             OH   LAW ENFORCEMENT

            A COUPLE OF TREES AND SIGNS DOWN ACROSS THE COUNTY.

1230 PM     NON-TSTM WND DMG FINDLAY                 41.04N 83.64W
02/24/2012                   HANCOCK            OH   TRAINED SPOTTER

            LIGHT POLE BLOWN DOWN AT A CAR DEALERSHIP. WIND ESTIMATED
            UP TO 60 MPH.

0100 PM     NON-TSTM WND DMG PAINESVILLE             41.73N 81.25W
02/24/2012                   LAKE               OH   LAW ENFORCEMENT

            SOME TREES...LARGE LIMBS AND POWER LINES DOWN ACROSS THE
            COUNTY.

0130 PM     NON-TSTM WND DMG 10 N MOUNT GILEAD       40.70N 82.84W
02/24/2012                   MORROW             OH   LAW ENFORCEMENT

            TWO TREES DOWN ON POWERLINES.

0230 PM     NON-TSTM WND DMG YOUNGSTOWN              41.10N 80.65W
02/24/2012                   MAHONING           OH   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES...LIMBS AND POWERLINES DOWN.

0230 PM     NON-TSTM WND DMG POLAND                  41.02N 80.61W
02/24/2012                   MAHONING           OH   LAW ENFORCEMENT

            A COUPLE OF LIMBS AND POWER LINES DOWN.

0230 PM     NON-TSTM WND DMG LOWELLVILLE             41.04N 80.55W
02/24/2012                   MAHONING           OH   LAW ENFORCEMENT

            A COUPLE OF LARGE LIMBS AND POWER LINES DOWN.

0230 PM     NON-TSTM WND DMG 10 W CANFIELD           41.03N 80.96W
02/24/2012                   MAHONING           OH   LAW ENFORCEMENT

            TREE DOWN IN BERLIN CENTER.

0230 PM     NON-TSTM WND DMG WARREN                  41.24N 80.82W
02/24/2012                   TRUMBULL           OH   LAW ENFORCEMENT

            AT LEAST 35 REPORTS OF TREES AND OR POWERLINES DOWN
            ACROSS THE COUNTY.

0231 PM     NON-TSTM WND GST YOUNGSTOWN              41.26N 80.68W
02/24/2012  M59.00 MPH       TRUMBULL           OH   ASOS

0350 PM     NON-TSTM WND DMG CORRY                   41.93N 79.64W
02/24/2012                   ERIE               PA   LAW ENFORCEMENT

            A FEW TREES DOWN.

0350 PM     NON-TSTM WND DMG ERIE                    42.13N 80.09W
02/24/2012                   ERIE               PA   LAW ENFORCEMENT

            SOME TREES DOWN.

0400 PM     NON-TSTM WND DMG MEADVILLE               41.65N 80.15W
02/24/2012                   CRAWFORD           PA   LAW ENFORCEMENT

            MANY REPORTS OF TREES...LIMBS AND POWERLINES DOWN ACROSS
            THE COUNTY.

&&

KIELTYKA
Local storm report, Feb 24, 11:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1154 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG EAST CLEVELAND          41.53N 81.58W
02/24/2012                   CUYAHOGA           OH   BROADCAST MEDIA

            TREE FELL ON 3 CARS, CRUSHING THEM.

0100 PM     NON-TSTM WND DMG AKRON                   41.08N 81.52W
02/24/2012                   SUMMIT             OH   BROADCAST MEDIA

            TREE FELL ON SMITH ROAD. A FEW LARGE LIMBS ALSO CAME
            DOWN.

0230 PM     NON-TSTM WND DMG BOARDMAN                41.03N 80.67W
02/24/2012                   MAHONING           OH   PUBLIC

            TREE FELL ON TRAMPOLINE.

0300 PM     NON-TSTM WND DMG ASHTABULA               41.88N 80.80W
02/24/2012                   ASHTABULA          OH   BROADCAST MEDIA

            OVER 100 BRICKS FELL OFF A BUILDING IN THE DOWNTOWN AREA.

&&

KIELTYKA
Local storm report, Feb 25, 12:02 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1202 AM EST SAT FEB 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND DMG BURTON                  41.47N 81.15W
02/24/2012                   GEAUGA             OH   DEPT OF HIGHWAYS

            A FEW TREES AND LIMBS DOWN ACROSS THE COUNTY.

&&

KIELTYKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Crawford

When
February 25, 3:00 AM EST to 6:00 PM EST
Where
Crawford forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Cold northwest winds blowing across Lake Erie caused lake effect snow showers to develop before daybreak on February 25th. The snow showers continued into the evening hours and then quickly dissipated. Over 6 inches of snow fell on much of Crawford County with a peak of 8.0 inches at Atlantic. West to northwest winds gusted to as much as 30 mph during the event.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366753.